Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Grand Forks, ND

June 4, 2019Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2019, 11:40 AM CDT for Grant County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 11:40 AM CDT (16:40 UTC)
Expired
Jun 4, 2019, 12:15 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:12 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 4, 11:12 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1112 AM CDT Tue Jun 4 2019

.MESOSCALE DISCUSSION...
Issued at 1045 AM CDT Tue Jun 4 2019

A remnant mesoscale convective vortex (MCV) moving east through
northwest Minnesota this morning is producing sub-severe
convection in the far southern Red River Valley into west-central
Minnesota region with additional convection near the head of the
MCV near Thief River Falls. Given MUCAPE values near 1000-2000
J/kg, some small hail and winds to 40 mph may be possible. This
activity will continue east as the MCV moves out of the area early
this afternoon.

Behind the MCV, recover within the boundary layer is expected this
afternoon as diminishing cloud cover allows ample sunshine and a
still moist air mass, noted by observed dew points in the upper
50s to upper 60s, to destabilize ahead of a cold front moving into
the area from the northwest. The cold front will serve as the
trigger for thunderstorm development early this afternoon first
near the Red River Valley then into west-central Minnesota late
this afternoon.

Forecast MLCAPE values range between 1000-2000 J/kg, with the
majority of this instability residing within the hail growth zone.
Due to this reason, overachieving hail size is expected with hail
to 1.75 inches possible. Ample insolation should lead to deep
mixing of the boundary layer keeping cloud bases high and bringing
the chance for elevated precipitation cores to drop creating
downburst-like severe wind gusts to 65 mph. A tell tale sign of
efficient mixing will be warm temperatures into the 90s this
afternoon. This is all in despite of the fact that wind shear is
forecast to be on the weaker side, i.e. 25 kt bulk shear and
storm top winds around 35 kt. This also lends confidence in less
supercellular development and more of a multi-cell cluster type
storm mode. Lastly, precipitable water values are forecast to
remain near or above 1 inch, which is in the upper quartile for
normal. This along with precipitation loading and multi-cell
cluster storm mode brings the chance for locally heavy rainfall.

&&

.UPDATE...
Issued at 1040 AM CDT Tue Jun 4 2019

Only seeing one big change in the forecast than what was expected
yesterday. Remnant weaker convection from last night's activity
over western North Dakota continues to track to the east over this
FA. There are multiple mesoscale convective vortices (MCVs) from
last night's convection moving through helping to drive this non
severe activity. High resolution models are showing these MCVs
flaring up additional potentially severe storms by late afternoon
into the evening. However, by that point, they may be east of
this FA. The expected cold front and surface low are slowly moving
into the northwest FA now. This boundary will be the focus for
additional thunderstorm activity by mid to late afternoon into the
evening. Severe storms are possible, especially along and east of
the Red River Valley. Large hail (up to 1.75 inches) and damaging
wind gusts (up to 65 mph) are possible with these storms. Timing
for severe weather in the 3 pm to 9 pm time frame still looks
good.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Jun 4 2019

A warm early morning across the area with temps at 08z in the mid
60s to lower 70s. Dew pts are in the mid 50s to lower 60s. Overall
idea of what to occur today and tonight is pretty well advertised
by the models. Sfc low is in in southeastern Saskatchewan at 08z
and is expected to move east and be in far southeastern Manitoba
northwest of Roseau MN at 21z. At that time a cold front with will
exist thru far NW MN into northeastern ND. As the low moves east
and the cold front southeast it will encounter an unstable airmass
with temps in the mid 80s to around 90 with sfc CAPE in the
2500-3000 j/kg range per RAP13, provided dew pts reach the middle
60s.

Convection should increase along the southeast moving cold front
thru late afternoon and exit the SE fcst area by 03z Wed.

What could mess things up a bit is possible convection that re-
develops in west central MN early in the aftn as remains of the
overnight shower/t-storm area in south central MN moves east. If
this occurs the focus of main severe may be with this area thru
central MN.

One thing for the whole area in the warm sector is lack of 0-6km
bulk shear. It will be light again...25 kts max... and thus
convective mode may be more pulsy storms than organized squall
line. Main threat should be hail, strong gusty outflow winds. Red
River valley proper on the edge of the severe risk and much
depends on timing of convective development and frontal location.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Jun 4 2019

Sunny Wednesday and a tad cooler with lower dew points.

00Z Thu - 12Z Fri

A short wave/jet streak is forecast to move across southern Canada
Wed night. A cold front will move out of Canada Wed night and move
into the southern Red River Valley and stall Thu afternoon. Showers
and thunderstorms are expected along the front. Front will move back
north as a warm front Thu night.

Upper level ridge axis over SASK/MT builds and shifts east over
MAN/Red River Valley by 12Z Fri.

Fri - Mon

Long wave ridge over the Northern Plains will shift into eastern
Canada. Long wave trough over the Yukon will amplify and move into
central Canada by the end of the period. THe GFS and the ECMWF were
in reasonable agreement through Fri. THe ECMWF becomes the faster
solution beyond Fri. Upper level trough now over the northeast
Pacific will move through the Northern Plains around Sun. Best
chance for precip will precede trough Sat night/Sun.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 643 AM CDT Tue Jun 4 2019

VFR sky cover thru the period. Exception is local MVFR cigs near
thunderstorms. T-storm coverage spotty and real difficult to tell
at any one spot timing wise. But confidence high enough for VCTS
at TVF/BJI mid aftn. Winds will switch to northwest with gusts to
25-30 kts psbl in NE ND late aftn.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...CJ
UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...JH
AVIATION...Riddle
Hazardous weather outlook, Jun 4, 10:33 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1033 AM CDT Tue Jun 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
051545-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Traill-Cass-Richland-
1033 AM CDT Tue Jun 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are possible mid
afternoon thru the evening. Hail to 1.75 inches and wind gusts to
65 mph are the main threat. Low pressure will be near the
Manitoba and Minnesota border at mid afternoon with a cold front
southwest from there. Thunderstorms are expected to become more
numerous near the low and front as it moves east thru northwestern
and west central Minnesota in the 3 pm to 9 pm time period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next significant chance for thunderstorms will come Saturday night
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Tues afternoon.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-051545-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh County-
1033 AM CDT Tue Jun 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible thru the early
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next significant chance for thunderstorms will come Saturday
afternoon into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 10:44 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1044 AM CDT Tue Jun 4 2019

MNZ030-031-040-041615-
East Otter Tail MN-Grant MN-West Otter Tail MN-
1044 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL AND
NORTHERN GRANT COUNTIES UNTIL 1115 AM CDT...

At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 12 miles southeast of Fergus Falls, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Elbow Lake, Ashby, Barrett, Dalton, Wendell, Vining and Erdahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4610 9627 4612 9627 4626 9609 4627 9546
      4611 9558 4611 9577 4593 9577 4593 9576
      4584 9577
TIME...MOT...LOC 1544Z 284DEG 21KT 4620 9583

Lynch
Special weather statement, Jun 4, 11:22 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1122 AM CDT Tue Jun 4 2019

MNZ040-041700-
Grant MN-
1122 AM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL NOON CDT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm over
Charlesville, or 25 miles south of Fergus Falls, moving east at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Norcross around 1130 AM CDT.
  Herman around 1135 AM CDT.
  Elbow Lake around 1145 AM CDT.
  Barrett around 1155 AM CDT.
  Hoffman around 1200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4582 9625 4593 9625 4594 9626 4599 9627
      4603 9626 4605 9599 4599 9577 4593 9577
      4593 9576 4576 9576 4576 9599
TIME...MOT...LOC 1622Z 285DEG 24KT 4593 9623

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:44 AM CDTSpecial Weather StatementFGFGrant31 min
Jun 4, 11:22 AM CDTSpecial Weather StatementFGFGrant38 min
Jun 4, 1:23 PM CDTSpecial Weather StatementFGFOtter Tail37 min
Jun 4, 2:06 PM CDTSpecial Weather StatementFGFOtter Tail54 min
Jun 4, 4:03 PM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Jun 4, 4:28 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods47 min
Jun 4, 4:40 PM CDTSpecial Weather StatementFGFLake of the Woods65 min
Jun 4, 5:13 PM CDTSpecial Weather StatementFGFMarshall47 min
Jun 4, 5:16 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods37 min
Jun 4, 5:52 PM CDTSpecial Weather StatementFGFClay38 min
Jun 4, 6:02 PM CDTSpecial Weather StatementFGFMarshall, Pennington, Red Lake43 min
Jun 4, 6:32 PM CDTSpecial Weather StatementFGFBecker28 min
Jun 4, 6:45 PM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake30 min
Jun 4, 12:35 AM CDTSpecial Weather StatementFGFBenson, Eddy55 min
Jun 4, 4:35 PM CDTSpecial Weather StatementFGFSargent40 min
Jun 4, 6:07 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass53 min
Jun 4, 6:41 PM CDTSpecial Weather StatementFGFRansom34 min
Jun 4, 6:53 PM CDTSpecial Weather StatementFGFCass37 min
Jun 4, 6:54 PM CDTSpecial Weather StatementFGFCass36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.